Illinois, 2011

Hail in Illinois, April 19, 2011

April 19, 2011 · NWS LSX · 10 events in 7 counties and zones

Elevated thunderstorms developed north of a warm front. The storms produced lots of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated thunderstorms developed north of a warm front. The storms produced lots of large hail. Some of the hail stones were baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 19, 3:49 AM CST, 26 minutes earlier.

Area forecast discussion, Apr 19, 3:49 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
449 AM CDT TUE APR 19 2011

.DISCUSSION...
/449 AM CDT TUE APR 19 2011/

...SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK THIS AFTERNOON AND
EVENING...

DEALING WITH SEVERE ACTIVITY EARLY THIS MORNING...SO WILL SEND OUT A
BRIEF DISCUSSION ABOUT TODAY AND TONIGHT. LATEST SURFACE ANALYSIS
SHOWS SURFACE FRONT REMAINS STALLED JUST SOUTH OF I-70. STORMS HAVE
BEGUN TO FIRE EARLY THIS MORNING ON NOSE OF LOW LEVEL JET...OVER
CENTRAL MO AND ARE MOVING TO THE NORTHEAST. NUMEROUS REPORTS OF
LARGE HAIL WITH THESE STORMS.

FOR THIS MORNING...WILL CONTINUE TO SEE ONGOING ACTIVITY INCREASE IN
COVERAGE AND INTENSITY THROUGH THE MORNING HOURS...BEFORE
DIMINISHING TOWARDS NOONTIME. THEN MORE SIGNIFICANT ROUND OF STORMS
EXPECTED TO FIRE UP THIS AFTERNOON AS STRONG AREA OF LOW PRESSURE
LIFTS NORTHEASTWARD THROUGH MO...WITH IT NEAR KSTL AROUND 21Z.
MODELS COMING INTO BETTER AGREEMENT WITH FASTER MOVEMENT THROUGH
REGION THIS AFTERNOON AND EVENING...AND PCPN COMING TO AN END BY 06Z
MOST LOCATIONS.

SPC HAS KEPT SOUTHEASTERN HALF OF CWA IN A MODERATE RISK FOR THIS
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING STRONG
TORNADOES...HAIL LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT
LINE WIND GUSTS. SO DESPITE STRONG CAP TO DEVELOP OVER REGION AFTER
INITIAL ROUND OF ACTIVITY...STRONG ASCENT TO OVERSPREAD THE REGION
HELPING STORMS TO INITIATE BETWEEN 19Z AND 22Z. EXPECT EPISODE TO
START OFF AS SUPERCELLS THEN EVOLVE INTO A SEVERE LINEAR MCS DURING
THE EVENING AS IT PROGRESSES FURTHER EAST...EXITING THE CWA SHORTLY
AFTER 06Z.

DRY AND COOLER WEATHER EXPECTED ON WEDNESDAY...WITH ONLY MINOR
ADJUSTMENTS BEYOND THAT TO THE FORECAST.

BYRD
&&

.AVIATION...
/1206 AM CDT TUE APR 19 2011/

SOME QUESTION REMAINS REGARDING CONVECTION TONIGHT. AREA OF PRECIP
WILL LINGER NEAR UIN OVERNIGHT. NEAR COU/SUS...CONVECTION MAY
BEGIN LATER TONIGHT AS LLJ BEGINS TO INCREASE. OTHERWISE...CIGS
WILL REMAIN LOW MVFR TO IFR OVERNIGHT WITH CIGS GRADUALLY
LOWERING. UIN IS EXPECTED TO REMAIN N OF THE WRMFNT ON TUES AND
SHUD THEREFORE EXPERIENCE LOW MVFR CIGS FOR THE ENTIRE TAF PERIOD.
KEPT PRECIP VAGUE AS UNCERTAIN HOW WIDESPREAD PRECIP WILL BE N OF
THE WRMFNT. FOR COU/SUS...EXPECT TSRA...VERY POSSIBLE SEVERE...
JUST AHEAD OF THE APPROACHING CDFNT AND SFC LOW. TIMING OF THIS
CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT IS A LITTLE FASTER THAN
PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS WILL RAPIDLY DROP INTO
THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT LIGHT FG AS WELL...BUT
WILL KEEP OUT OF TAF FOR NOW.

SPECIFICS FOR KSTL...SOME QUESTION REMAINS REGARDING CONVECTION
TONIGHT. CONVECTION MAY BEGIN LATER TONIGHT AS LLJ BEGINS TO
INCREASE AND VEER. OTHERWISE...CIGS WILL REMAIN LOW MVFR AND
EXPECTED TO DRIP TO IFR OVERNIGHT. FOR TUESDAY...EXPECT
TSRA...VERY POSSIBLE SEVERE...JUST AHEAD OF THE APPROACHING CDFNT
AND SFC LOW. TIMING OF THIS CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT
IS A LITTLE FASTER THAN PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS
WILL RAPIDLY DROP INTO THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT
LIGHT FG AS WELL...BUT WILL KEEP OUT OF TAF FOR NOW.

TILLY
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 19, 3:02 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 AM CDT TUE APR 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
402 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS MORNING WITH THE MAIN THREAT
BEING LARGE HAIL.

THEN BY THIS AFTERNOON...A SIGNIFICANT OUTBREAK OF SEVERE
THUNDERSTORMS IS EXPECTED OVER MUCH OF THE AREA THAT WILL PERSIST
THROUGH THE EVENING HOURS BEFORE COMING TO AN END. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...HAIL
LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME
POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

BYRD

In the hours before

Local storm report, Apr 19, 3:56 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HAIL             PERSHING                38.58N  91.61W
04/19/2011  E1.00 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

JPG
Local storm report, Apr 19, 4:01 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     HAIL             2 NW HERMANN            38.72N  91.46W
04/19/2011  M1.00 INCH       MONTGOMERY         MO   TRAINED SPOTTER

&&

KARLZ
Local storm report, Apr 19, 4:03 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     HAIL             NEW HAVEN               38.61N  91.22W
04/19/2011  E0.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

KARLZ
Local storm report, Apr 19, 4:06 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     HAIL             4 SE NEW HAVEN          38.57N  91.17W
04/19/2011  M0.88 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

BYRD
Local storm report, Apr 19, 4:09 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             WASHINGTON              38.55N  91.01W
04/19/2011  E0.25 INCH       FRANKLIN           MO   LAW ENFORCEMENT

            WEST SIDE OF WASHINGTON...JUST STARTED.

&&

KARLZ
Local storm report, Apr 19, 4:14 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HAIL             7 SE NEW HAVEN          38.54N  91.13W
04/19/2011  M1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

KARLZ

The radar

The St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Pike

When
April 19, 4:15 AM CST
Where
Pike County, 1.29 mi NE of Straut
Measured
1.75 in hail
Reported by
Public
Coordinates
39.464, -90.704

Large hail broke a window on a house and the windshields on a couple of cars.

Hail, Monroe

When
April 19, 5:40 AM CST to 5:50 AM CST
Where
Monroe County, Valmeyer
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.300, -90.320

Hail, Madison

When
April 19, 5:48 AM CST to 5:53 AM CST
Where
Madison County, 1.65 mi NNW of Madison to Granite City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.703, -90.158

Numerous repprts of golfball sized hail were reported over Granite City.

Hail, Monroe

When
April 19, 6:03 AM CST
Where
Monroe County, New Hanover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -90.230

Hail, Monroe

When
April 19, 6:04 AM CST
Where
Monroe County, Waterloo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -90.150

Hail, Madison

When
April 19, 6:14 AM CST
Where
Madison County, 1.87 mi ESE of Poag
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.794, -89.996

Hail, Bond

When
April 19, 7:16 AM CST
Where
Bond County, 0.74 mi N of Scott Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.991, -89.471

Hail, Montgomery

When
April 19, 7:26 AM CST
Where
Montgomery County, 0.37 mi N of Van Burensburg
Measured
1 in hail
Reported by
Public
Coordinates
39.035, -89.281

Hail, Fayette

When
April 19, 7:42 AM CST
Where
Fayette County, St Peter
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -88.850

Hail, Marion

When
April 19, 8:22 AM CST
Where
Marion County, 2 mi W of Patoka
Measured
1 in hail
Reported by
Post Office
Coordinates
38.750, -89.137

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307095, 305504, 305503, 305505, 305506, 305507, 305508, 305510, 305511, 305509.